Oklahoma, 2008

Hail and Damaging Winds in Oklahoma, May 6 to 7, 2008

May 6 to 7, 2008 · NWS OUN · 8 events in 5 counties and zones

An upper level storm system approached the southern Texas panhandle during the evening hours of the 6th. A dry line had set up near the Texas and New Mexico border, with widespread thunderstorms developing along it by late afternoon.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An upper level storm system approached the southern Texas panhandle during the evening hours of the 6th. A dry line had set up near the Texas and New Mexico border, with widespread thunderstorms developing along it by late afternoon. These thunderstorms continued to develop eastward during the overnight hours, before making it into southwest Oklahoma near midnight. Damaging winds and heavy rainfall were reported with the thunderstorms as they moved east. Another threat came in the form of a heat burst, as some of the thunderstorms in Dewey and Jackson counties dissipated, leaving behind very strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 6, 9:24 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, May 6, 9:24 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1024 PM CDT TUE MAY 6 2008

.UPDATE...
LINGERING SEVERE STORMS FROM EARLIER CONVECTION OVER THE TEXAS
SOUTH PLAINS HAVE MOVED INTO THE FAR WESTERN PART OF OUR NORTH
TEXAS COUNTIES. THE AREA JUST TO THE SOUTHWEST CONTINUES TO BE
RELATIVELY ACTIVE WITH NEW STORMS FORMING WHICH COULD ALSO MOVE
INTO THE CWA. MEANWHILE... NEW T-STORM DEVELOPMENT OVER SOUTHEAST
NEW MEXICO AND SOUTHWEST TEXAS IS LIKELY BEING AIDED BY THE
APPROACHING UPPER WAVE. WE EXPECT THIS SYSTEM TO CONTRIBUTE TO
ADDITIONAL T-STORM DEVELOPMENT OVER THE AREA LATER TONIGHT AS THE
LOW LEVEL JET CONTINUES TO INCREASE.

&&

.PREV DISCUSSION... /ISSUED 507 PM CDT TUE MAY 6 2008/

UPDATE...
DIVIDED UP TONIGHTS BROKE WEATHER GRID TO REFLECT LOWER POPS THIS
EVENING IN MOST AREAS... ESPECIALLY OVER THE CENTRAL AND EAST.
ALSO LIMITED THE SEVERE RISK TO MAINLY THE FAR WEST. WILL CONTINUE
WITH HIGHER CHANCES FOR THE LATE NIGHT HOURS AS THE UPPER TROUGH
WILL BE CLOSER TO THE AREA.

PREV DISCUSSION... /ISSUED 236 PM CDT TUE MAY 6 2008/

DISCUSSION...
CONVECTIVE DEVELOPMENT TIMING AND LOCATION ARE THE BIG QUESTIONS
THIS AFTERNOON. IT APPEARS THAT THE MOST FAVORABLE LOCATION FOR
STORMS TO DEVELOP WILL BE ACROSS SOUTHWEST KANSAS AND SOUTHEAST
COLORADO... WHICH HAPPENS TO BE WHERE A FEW CELLS HAVE ALREADY
DEVELOPED. LOW-LEVEL CONVERGENCE EXTENDS SOUTHEAST FROM THOSE
STORMS... AND WE MAY SEE INITIATION SOUTHEAST INTO NORTHWESTERN
OKLAHOMA BY LATE AFTERNOON. OF COURSE... WHAT HAPPENS THIS
AFTERNOON AND EARLY EVENING WILL HAVE A SIGNIFICANT IMPACT ON WHAT
HAPPENS TONIGHT... AND... BY EXTENSION... TOMORROW.

THE EXISTING FORECAST STILL LOOKS REASONABLE FOR THE NEXT DAY OR
TWO... AND THERE APPEARS TO BE NO PRESSING REASON TO ADJUST
ANYTHING IN THE LATER PERIODS. SO... WE WILL CONTINUE MAKING
SHORT-TERM ADJUSTMENTS AS THEY BECOME WARRANTED... AND WILL LEAVE
THE REST OF THE FORECAST ALONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  74  64  70  54 /  40  40  80  50
HOBART OK         77  63  73  50 /  40  50  70  40
WICHITA FALLS TX  79  65  76  57 /  40  50  70  30
GAGE OK           82  61  70  47 /  40  40  70  30
PONCA CITY OK     76  67  74  55 /  40  60  80  50
DURANT OK         76  65  72  61 /  40  30  80  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

32/22
Hazardous weather outlook, May 6, 7:45 PM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
845 PM CDT TUE MAY 6 2008

OKZ004>048-050>052-TXZ083>090-071200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
845 PM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN NORTH
TEXAS AND PARTS OF CENTRAL AND WESTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS ALONG AND WEST OF A LINE FROM STILLWATER...
TO OKLAHOMA CITY... TO DUNCAN... TO BELLEVUE TEXAS.

TIMING...
ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS EVENING MAINLY IN
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS... EXPANDING INTO PARTS
OF CENTRAL AND NORTHERN OKLAHOMA LATE TONIGHT.

IMPACTS...
HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH WILL BE THE
MAIN CONCERNS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
SLIGHT RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS
OVERNIGHT... AND PROBABLY LASTING INTO WEDNESDAY MORNING.

DISCUSSION...
ISOLATED STRONG THUNDERSTORMS THAT DEVELOPED OVER THE SOUTH TEXAS
PLAINS TUESDAY EVENING MAY SPREAD INTO PARTS OF SOUTHWEST OKLAHOMA
AND WESTERN NORTH TEXAS DURING THE EVENING HOURS. THUNDERSTORM
CHANCES... INCLUDING THOSE FOR SEVERE THUNDERSTORMS... ARE EXPECTED
TO INCREASE LATE TONIGHT ACROSS WESTERN AND CENTRAL OKLAHOMA INTO
WESTERN NORTH TEXAS... AS A STRONG UPPER STORM SYSTEM MOVES EAST
INTO THE SOUTHERN HIGH PLAINS. MEANWHILE... THE WINDS A FEW THOUSAND
FEET ABOVE THE SURFACE WILL BE INCREASING OVERNIGHT. STRONG UPWARD
LIFT AND STRENGTHENING VERTICAL WIND SHEAR PROFILES WILL SUPPORT
SQUALL LINE DEVELOPMENT... WITH DAMAGING WINDS AND LARGE HAIL
POSSIBLE. THE MOST LIKELY AREA FOR SEVERE STORMS IS EXPECTED TO BE
ACROSS PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.

ELSEWHERE... OTHER THUNDERSTORMS THAT FORMED OVER KANSAS TUESDAY
EVENING MAY BUILD SOUTHEAST INTO PARTS OF NORTHERN OKLAHOMA LATE
TONIGHT. A FEW OF THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING
WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA... 90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR... 50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL BE HIGH ACROSS MUCH OF OKLAHOMA AND
WESTERN NORTH TEXAS ON WEDNESDAY AS THE CENTER OF THE STRONG UPPER
STORM SYSTEM MOVES NORTHEAST INTO OKLAHOMA DURING THE AFTERNOON.
SEVERE THUNDERSTORMS WILL BE POSSIBLE DUE TO MODERATELY UNSTABLE
CONDITIONS BENEATH THE UPPER LOW CENTER. THE VERTICAL WIND SHEAR TO
THE SOUTHEAST OF THE UPPER LOW CENTER MAY STILL BE SUFFICIENT TO
SUPPORT ISOLATED SUPERCELLS ACROSS MAINLY SOUTHEAST OKLAHOMA. WHILE
LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT... ISOLATED
TORNADOES WILL ALSO BE POSSIBLE WITH SOME OF THE SUPERCELL STORMS.
MEANWHILE... A COLD FRONT DROPPING SOUTH THROUGH THE NORTHERN HALF
OF OKLAHOMA COULD ACT AS A FOCUS FOR LOCALLY HEAVY RAINFALL...
MAINLY ACROSS PARTS OF WEST CENTRAL AND NORTH CENTRAL OKLAHOMA.
THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN THURSDAY NIGHT... BUT
SEVERE STORMS ARE NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

CJS

In the hours before

Special weather statement, May 6, 9:26 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1026 PM CDT TUE MAY 6 2008

OKZ006-007-070400-
ALFALFA OK-GRANT OK-
1026 PM CDT TUE MAY 6 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND GRANT COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 25 MILES NORTH OF
MANCHESTER TO 17 MILES NORTHWEST OF BURLINGTON AT 1026 PM CDT...
MOVING SOUTHEAST AT 40 MPH.

A WIND SHIFT LINE WILL PRECEDE THE STORMS...WITH WINDS PICKING UP
FROM THE NORTHWEST...AND GUSTING OVER 40 MPH.

THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING WILL FOLLOW
BEHIND THE INITIAL WIND SHIFT.

BURKE
Special weather statement, May 6, 9:47 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1047 PM CDT TUE MAY 6 2008

TXZ083>085-070430-
HARDEMAN TX-WILBARGER TX-FOARD TX-
1047 PM CDT TUE MAY 6 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD...HARDEMAN AND
WILBARGER COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES NORTHWEST OF
THALIA TO 5 MILES WEST OF GRAYBACK AT 1047 PM CDT...MOVING NORTHEAST
AT 35 MPH.

THESE STORMS WILL PRODUCE VERY HEAVY RAIN AND SMALL HAIL AS THEY
APPROACH VERNON...MEDICINE MOUND...AND EVENTUALLY LOCATIONS EAST AND
NORTH OF VERNON. OCCASIONAL WIND GUSTS OVER 40 MPH ARE ALSO POSSIBLE.

PEOPLE SHOULD REMAIN ALERT...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

BURKE
Special weather statement, May 6, 9:57 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1057 PM CDT TUE MAY 6 2008

OKZ006-007-070430-
ALFALFA OK-GRANT OK-
1057 PM CDT TUE MAY 6 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND GRANT COUNTIES.

A THUNDERSTORM OUTFLOW BOUNDARY AND SHARP WIND SHIFT A LINE EXTENDED
FROM 22 MILES NORTH OF RENFROW TO DRIFTWOOD AT 1055 PM CDT...MOVING
SOUTHEAST AT 40 MPH.

BEHIND THIS BOUNDARY...WINDS WILL INCREASE FROM THE NORTHWEST...WITH
GUSTS OVER 40 MPH. MUCH OF THE RAIN AND THUNDER WITH THIS SYSTEM
WILL REMAIN IN KANSAS THROUGH 1130 PM.

BURKE
Special weather statement, May 6, 10:28 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1128 PM CDT TUE MAY 6 2008

OKZ007-008-070505-
KAY OK-GRANT OK-
1128 PM CDT TUE MAY 6 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES.

A THUNDERSTORM OUTFLOW BOUNDARY...AND SHARP WIND SHIFT...WAS LOCATED
FROM 20 MILES NORTH OF NEWKIRK TO 14 MILES WEST OF POND CREEK AT
1125 PM CDT...MOVING EAST AT 40 MPH.

BEHIND THE BOUNDARY...WINDS WILL TURN TO THE NORTH AND
INCREASE...WITH A FEW GUSTS OVER 35 MPH. BY MIDNIGHT...THE WIND
SHIFT WILL REACH THE NORTHERN SIDE OF ENID...OVER TOWARD TONKAWA AND
PONCA CITY. BRIEF HEAVY DOWNPOURS WILL ALSO OCCUR ALONG THE KANSAS
BORDER.

BURKE
Special weather statement, May 6, 10:37 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1137 PM CDT TUE MAY 6 2008

OKZ037-TXZ085-070515-
TILLMAN OK-WILBARGER TX-
1137 PM CDT TUE MAY 6 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR TILLMAN AND WILBARGER
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES WEST OF
GRAYBACK TO 6 MILES WEST OF DAVIDSON AT 1137 PM CDT...MOVING EAST AT
20 MPH.

THESE STORMS WILL PRODUCE VERY HEAVY RAIN...WHICH WILL REDUCE
VISIBILITY...AND MAY CAUSE WATER TO POND ON SOME ROADWAYS. IN
ADDITION...SMALL HAIL AND WINDS GUSTS UP TO 45 MPH ARE LIKELY. SOME
OTHER LOCATIONS AFFECTED WILL INCLUDE VERNON...LOCKETT...AND
OKLAUNION.

BURKE
Special weather statement, May 6, 11:35 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1235 AM CDT WED MAY 7 2008

OKZ033>037-TXZ083-085-070615-
JACKSON OK-KIOWA OK-GREER OK-TILLMAN OK-HARMON OK-HARDEMAN TX-
WILBARGER TX-
1235 AM CDT WED MAY 7 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER...HARDEMAN...HARMON...
JACKSON...KIOWA...TILLMAN AND WILBARGER COUNTIES.

...STRONG WINDS MOVING NORTHWARD FROM THE RED RIVER...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 20 MILES SOUTHWEST OF
GOODLETT TEXAS TO 6 MILES SOUTHWEST OF FREDERICK OKLAHOMA AT 1235 AM
CDT...MOVING NORTHEAST AT 25 MPH. OUTFLOW FROM THESE STORMS WILL
COMBINE WITH A LOW LEVEL JET STREAM...TO PRODUCE A PERIOD OF TIME
WITH SUSTAINED SOUTHERLY WINDS OF CLOSE TO 40 MPH. GUSTS MAY LOCALLY
REACH 55 MPH NEAR THE RED RIVER IN WESTERN NORTH TEXAS...UP THROUGH
PARTS OF SOUTHWEST OKLAHOMA TOWARD ALTUS...HOBART...HOLLIS...AND
MANGUM.

BURKE

The radar

The Altus AFB radar (KFDR), 47 km away, was scanning. The volume nearest the first event began at 08:49 UTC.

Open the radar archive at this moment

Event by event

5 high wind, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

High Wind, Jackson

When
May 6, 11:41 PM CST
Where
Jackson forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

The wind gust was caused by a heat burst.

High Wind, Harmon

When
May 7, 12:15 AM CST
Where
Harmon forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$35,000
Reported by
Newspaper
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

An apparent heat burst caused damage in the town of Hollis. Numerous trees and power lines were downed. The Amburn auto shop metal building was destroyed. Two cars inside sustained minor damage. Five tin sheds at Hollis Commission Inc. were damaged. Two electrical power poles were also downed. Minor damage was also sustained at the Harmon County Dairy. Monetary damages were estimated.

Thunderstorm Wind, Comanche

When
May 7, 2:50 AM CST
Where
Comanche County, Lawton
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.610, -98.390

The wind gust was reported on the west side of Lawton.

Thunderstorm Wind, Comanche

When
May 7, 2:56 AM CST
Where
Comanche County, (Fsi)fort Sill
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.670, -98.380

High Wind, Dewey

When
May 7, 3:15 AM CST
Where
Dewey forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

The wind gust was caused by a heat burst.

High Wind, Dewey

When
May 7, 3:20 AM CST
Where
Dewey forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

The wind gust was caused by a heat burst.

High Wind, Dewey

When
May 7, 3:30 AM CST
Where
Dewey forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

The wind gust was caused by a heat burst.

Hail, Garvin

When
May 7, 5:09 AM CST
Where
Garvin County, Maysville
Measured
0.75 in hail
Reported by
Public
Coordinates
34.820, -97.410

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107261, 108475, 107258, 107259, 107262, 107263, 107265, 107260.